Wyoming, 2023

Hail and Damaging Winds in Wyoming, May 27, 2023

May 27, 2023 · NWS UNR · 4 events in 1 county or zone

A line of strong to severe thunderstorms developed over eastern portions of Weston County, producing hail and wind gusts around 60 mph.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS UNR wrote it up.

A line of strong to severe thunderstorms developed over eastern portions of Weston County, producing hail and wind gusts around 60 mph.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Rapid City, SD wrote its last area forecast discussion before the first event at May 27, 4:08 PM MST, 24 minutes earlier.

Area forecast discussion, May 27, 4:08 PM MST, 24 minutes before
Area Forecast Discussion For Western SD and Northeastern WY
National Weather Service Rapid City SD
508 PM MDT Sat May 27 2023

.DISCUSSION...(This Evening Through Saturday)
Issued at 1236 PM MDT Sat May 27 2023

Water vapor shows large western CONUS trof with broad southwest
flow aloft through the Northern Plains. Next ejecting shortwave is
tracking northeast across the Central Rockies. At the surface,
trof extends from far western ND through northeast WY with another
boundary across the northern Black Hills, quite similar to
yesterday. Temps early this afternoon mostly in the 70s.

MLCAPE currently in the 1000-1500J/kg range but still enough CIN
for limited surface based development outside of the Northern
Black Hills. Cap will quickly erode by mid afternoon with MLCAPE
rising into the 1500-2000J/kg range from northeast WY into far
western SD. Effective bulk shear is a little better than
yesterday, in the 25-35kt range. Convection will continue to
bubble in the Northern Black Hills this afternoon, with more
organized convection expected to develop northward into northeast
WY by mid afternoon and spread into far western SD by very late
afternoon or early evening. Some discreet supercells possible
early on given more robust shear, but activity should become more
clustered by late afternoon before transitioning to more linear
activity by early evening as it tracks into far western SD. This
will likely not be too dissimilar to yesterday's development, but
given better shear we may see a few more severe storms develop.
Activity will track across western SD in the evening and gradually
dissipate at it shifts into central SD late.

Another round of storms will develop Sunday afternoon/evening,
although the better chance for strong to severe storms will shift
a bit further east into western SD with placement of surface trof
more across the western Dakotas.

Flow aloft should become a bit more zonal early next week as west
coast trof splits. While we'll remain unsettled, the severe threat
may not be quite as high. However, by mid week, flow should return
southwest as a stronger wave ejects from the Desert SW into the
Central Rockies and becomes blocked by a ridge over the Upper
Midwest. This should provide more active weather across our
region. Temps should remain slightly above average through much of
next week.

&&

.AVIATION...(For the 00Z TAFS Through 00Z Sunday Evening)
Issued At 506 PM MDT Sat May 27 2023

Breezy southerly winds will persist across the SD plains through
this evening. Widespread showers and thunderstorms will spread
from northeast WY through western SD this evening, then dissipate
overnight. Strong winds and hail will be possible near the storms,
especially earlier this evening. Areas of IFR conditions will be
possible near stronger storms.

&&

.UNR WATCHES/WARNINGS/ADVISORIES...
SD...None.
WY...None.
&&

DISCUSSION...Johnson
AVIATION...Johnson
Hazardous weather outlook, May 27, 3:24 AM MST, 13 hours 8 minutes before
Hazardous Weather Outlook
National Weather Service Rapid City SD
424 AM MDT Sat May 27 2023

SDZ001-012-024>030-041-072-074-WYZ054>058-071-281030-
Harding-Butte-Northern Black Hills-Northern Foot Hills-Rapid City-
Southern Foot Hills-Central Black Hills-Southern Black Hills-
Custer Co Plains-Fall River-Sturgis/Piedmont Foot Hills-
Hermosa Foot Hills-Northern Campbell-Southern Campbell-
Western Crook-Wyoming Black Hills-Weston-Northeastern Crook-
424 AM MDT Sat May 27 2023

This Hazardous Weather Outlook is for portions of western South
Dakota and northeastern Wyoming.

.DAY ONE...Today and Tonight

There is a slight risk (level 2 of 5) of severe thunderstorms
today, meaning that scattered severe storms are possible. Primary
hazards include large hail and strong winds. Flash flooding will
also be possible.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

Chances for thunderstorms continue through Friday. Strong to
severe storms will be possible again Sunday and Monday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed today.

&&

Stay tuned to NOAA weather radio for further updates...or check
our web site at weather.gov/rapidcity

SDZ002-013-031-042-073-281030-
Perkins-Northern Meade Co Plains-Pennington Co Plains-
Oglala Lakota-Southern Meade Co Plains-
424 AM MDT Sat May 27 2023

This Hazardous Weather Outlook is for portions of northwestern
South Dakota...and southwestern South Dakota.

.DAY ONE...Today and Tonight

There is a marginal risk (level 1 of 5) of severe thunderstorms
today, meaning that isolated severe storms are possible. Primary
hazards include large hail and strong winds.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

Chances for thunderstorms continue through Friday. Strong to
severe storms will be possible again Sunday and Monday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed today.

&&

Stay tuned to NOAA weather radio for further updates...or check
our web site at weather.gov/rapidcity

SDZ014-032-043-044-046-047-049-281030-
Ziebach-Haakon-Jackson-Bennett-Mellette-Todd-Tripp-
424 AM MDT Sat May 27 2023 /524 AM CDT Sat May 27 2023/

This Hazardous Weather Outlook is for portions of western South
Dakota.

.DAY ONE...Today and Tonight

Thunderstorms will move in from the west tonight, but severe
weather is not expected.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

Chances for thunderstorms continue through Friday. Strong to
severe storms will be possible Sunday and Monday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed today.

&&

Stay tuned to NOAA weather radio for further updates...or check
our web site at weather.gov/rapidcity

In the hours before

Local storm report, May 27, 3:25 PM MST, 1 hour 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
425 PM MDT SAT MAY 27 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0423 PM     HAIL             PINE HAVEN              44.35N 104.80W
05/27/2023  E0.70 INCH       CROOK              WY   TRAINED SPOTTER

&&

07
Local storm report, May 27, 3:31 PM MST, 1 hour 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
431 PM MDT SAT MAY 27 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0420 PM     HEAVY RAIN       8 W BELLE FOURCHE       44.66N 104.00W
05/27/2023  E1.00 INCH       BUTTE              SD   TRAINED SPOTTER

&&

SJR
Local storm report, May 27, 3:38 PM MST, 54 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
438 PM MDT SAT MAY 27 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0425 PM     HAIL             8 N ALVA                44.82N 104.45W
05/27/2023  E1.25 INCH       CROOK              WY   PUBLIC

&&

SJR
Local storm report, May 27, 3:46 PM MST, 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
446 PM MDT SAT MAY 27 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0432 PM     HAIL             6 ENE PINE HAVEN        44.37N 104.69W
05/27/2023  M1.50 INCH       CROOK              WY   PUBLIC

&&

SE
Local storm report, May 27, 3:57 PM MST, 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
457 PM MDT SAT MAY 27 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0450 PM     HAIL             7 SE DEVILS TOWER       44.52N 104.61W
05/27/2023  E0.88 INCH       CROOK              WY   PUBLIC

&&

SJR
Local storm report, May 27, 4:24 PM MST, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
524 PM MDT SAT MAY 27 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0500 PM     HAIL             7 NW ALVA               44.77N 104.55W
05/27/2023  E1.00 INCH       CROOK              WY   PUBLIC

&&

SJR

The radar

The Rapid City radar (KUDX), 113 km away, was scanning. The volume nearest the first event began at 23:31 UTC.

Open the radar archive at this moment

Event by event

3 thunderstorm wind, 1 hail. Local standard time, as filed.

Hail, Weston

When
May 27, 4:32 PM MST
Where
Weston County, Newcastle
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
43.860, -104.200

Thunderstorm Wind, Weston

When
May 27, 4:35 PM MST
Where
Weston County, 6 mi WNW of Newcastle
Measured
53 kt (61 mph) measured gust
Reported by
AWOS
Coordinates
43.893, -104.311

Thunderstorm Wind, Weston

When
May 27, 4:46 PM MST
Where
Weston County, Four Corners
Measured
52 kt (60 mph) measured gust
Reported by
Mesonet
Coordinates
44.080, -104.140

Thunderstorm Wind, Weston

When
May 27, 5:02 PM MST
Where
Weston County, Four Corners
Measured
51 kt (59 mph) measured gust
Reported by
Mesonet
Coordinates
44.080, -104.140

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wyoming in 2023Every state in 2023This day in weather historyWarnings in Wyoming, May 2023

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1092471, 1092473, 1092474, 1092475.